FESTIVAL OF PHYSICS

Friday 26 - Sunday 28 October
Dynamic Earth
#festivalofphysics

About

The Festival of Physics is a celebration of the wonder of science, the power of curiosity and the inventions and discoveries that shape our world and our future. Join the Institute of Physics from Friday 26th to Sunday 28th October at Dynamic Earth for a packed three-day programme of scintillating science shows, hands-on workshops and inpiring experiences, plus creative conversations from the domains of music, theatre and art alongside talks and lectures for all ages.

From the edge of the universe to the heart of the atom, from spacetime to stardust, come play with us.

#festivalofphysics

Timetable

26 October
Event Description Time Place Age Type
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 18:30 - 19:00 (30 mins) The Dome All ages Show
 IS WAS WILL BE Words, sound and silence interplay in this poetic exploration of what it means to be human within the passage of time. Traversing the universal experiences of longing, impermanence, restlessness and the joy of the moment, a poet and a composer reverberate off each other creating a rich, atmospheric soundtrack. While away in the spaces between the tiniest moment of the everyday and our place in the great expanse, between the unrelenting trudge of time and its suspension in moments of wonder. 19:00 – 19:45 (45 mins) OZONE Age 16+ Show
QUIZ IN SPACE! Join Radio 4's multi-award winning comedian Helen Keen (It Is Rocket Science, Big Problems With Helen Keen) for a spacetastic quiz pitting two surprise guest star team captains from the worlds of science and comedy and you - the whole audience – in a competition to be declared The Ultimate Cosmic Brain. Journey into the curious and surprising sides of the Universe: featuring hard science, soft rock and galactic charades...this is a ticketed event, follow the link for tickets for the quiz 20:00 - 21:00 (1hr) CAFÉ/BAR Age 16+ Show/Quiz
STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 21:00 - 21:30 (30 mins) The Dome All ages Show
27 October
Event Description Time Place Age Type
 LIGHT + PHYSICS = ART The OPTIMA students bring you a world of hands-on wonder for curious creatures of all ages. Come play with light, capture a rainbow, take a straw camera selfie with our giant fibre optic cable, and experiment with the earliest form of photography to create your own blueprint to take home. Release your inner artist with us! 10:00 - 18:00 BASE 2 All ages Drop in activity
 GRAVITATIONAL WAVES EXHIBITION Hear about how the most violent events in the Universe cause ripples in space-time, and how we can detect these gravitational waves. Learn about how this new astronomy will provide a completely new way of sensing our Universe, and see how University of Glasgow physicists are pushing back technological boundaries to make this work possible. 10:00 - 18:00 STRATOSPHERE All ages Drop in activity
 QUANTUM ROBIN Welcome to the navigation station! Scientists are just beginning to learn about the role played by quantum mechanics in the way that migratory birds find their way around the world. Find your way by following the directions of a VR headset that gives you a true birds-eye view of the world. 10:00 - 18:00 STRATOSPHERE Age 7+ Drop in activity
 PHOTOGRAPHY AT THE SPEED OF LIGHT Get your ultrafast portrait taken using our camera with frame rates so high they can see light move at 300 million meters per second! Our camera’s technology will enable you to observe the interesting physical effects when you’re hit by a pulse of light and find out how this could have future applications in for example, driverless cars. What’s more, you’ll get to take home a copy of your ultrafast portrait to show your friends! 10:00 - 18:00 STRATOSPHERE All ages Drop in activity
 SLOAN DIGITAL SKY SURVEY The Sloan Digital Sky Survey is a project to create the largest and most detailed map in human history. This worldwide collaboration is collecting data on an unprecedented scale to gain a more detailed knowledge of our universe. Come and explore their interactive, informative and immersive resources to inspire scientists and be inspired to wonder at not only our world, but our universe. 10:00 - 18:00 STRATOSPHERE Age 12+ Drop In Activity
 THE LASER GARDEN The Laser Garden is a collection of sculptures which use the physics of lasers to create art. Inspired by technology and evolution, designer and maker Johnathan Elders has created beautiful static and costume pieces, celebrating our evolved creativity and the wonder of science. 10:00 - 18:00 STRATOSPHERE All ages Visual art
 COLOURING IN THE PAST Most of us have marvelled at the craftsmanship of Roman and Greek statues, but few of us can conceive how these plain stone statues may have looked in full colour. Recently completed work by the University of Glasgow and Historic Environment Scotland has combined technological advances in portable x-ray fluorescence and Raman spectroscopy to understand and re-imagine sculptures from the Antonine Wall - Rome’s most north-western frontier - with their original colours. The workshop will explore how the technology works and provide opportunities for participants to recreate their own colourful versions of the famous Antonine Wall Distance Stones. 11:00 – 12:00 (60 mins) BASE 1 Age 8+ Workshop
  THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 11:00 – 12:00 (60 mins) OZONE Age 8+ Show
  TALKING ABOUT TIME: NEW LANGUAGE FOR NEW PHYSICS Ever wondered what time actually is? We can’t see it, hear it, taste it or touch it – so what do we even mean when we say that Tuesday happens before Wednesday? Join a real-life scientist, a philosopher, and plenty of flashy props on a journey though the last hundred years of the physics of time. (Lasts approximately 30 minutes, whatever that means...) 11:30 – 12:00 (30 mins) BIOSPHERE Age 14+ Talk
 TIME FROM THE SUN AND STARS The repeating cycles of the Sun, Moon and stars have helped people tell time for thousands of years. Sunrise, sunset and noon; days, seasons and years – all come from space. Join Tacye Phillipson from the National Museum of Scotland to be introduced to some of the fascinating historical instruments used to measure the Earth’s daily rotation and annual orbit around the Sun, and find out whether they are they still relevant today. 12:00 – 12:20 (20 mins) OZONE Age 14+ Talk
 PHYSICS WIZARDRY: POTION CLASS Be prepared for an unusual class! With the power of physics at our fingertips, we will show you how to make spectacular potions with unexpected effects. You will learn how to turn some boring liquids into some much more impressive, intriguing and beautiful substances; well behaved pupils might even get something to take home with them! 12:00 -13:00 (60 mins) BASE 3 Age 7+ Workshop
 MAKE YOUR OWN SUNDIAL Craft your own historical sun-clock to take home in this fun making session with physicist and science communicator neil monteiro. Use templates to assemble your sundial whilst learning about how they worked and how for thousands of years people have used the sun to tell the time. 12:15 – 12:45 (30 mins) BASE 1 Age 6+ Workshop
 COLOUR: THE SCIENCE BEHIND THE SENSE You’ll never trust your eyes again after you’ve seen Dr Ben Craven use his favourite colour experiments to explore the world of colour vision. In this demo-packed talk, find out how to make a black thing look white, how two lights can be the same but different at the same time…and why we are all colour blind. 13:00 – 13:50 (50 mins) BIOSPHERE Age 12 + Talk
 COLOURING IN THE PAST Most of us have marvelled at the craftsmanship of Roman and Greek statues, but few of us can conceive how these plain stone statues may have looked in full colour. Recently completed work by the University of Glasgow and Historic Environment Scotland has combined technological advances in portable x-ray fluorescence and Raman spectroscopy to understand and re-imagine sculptures from the Antonine Wall - Rome’s most north-western frontier - with their original colours. The workshop will explore how the technology works and provide opportunities for participants to recreate their own colourful versions of the famous Antonine Wall Distance Stones. 13:00 – 14:00 (60 mins) BASE 1 Age 8+ Workshop
THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 13:00 – 14:00 (60 mins) OZONE Age 8+ Show
 COOKING WITH SCIENCE: A CULINARY ARTS WORKSHOP Ever wondered why store-bought icecream can stay out of the fridge for longer than a home-made one? How does a pressure cooker reduce cooking time? How do you make bubble tea? Is time important in cooking? Come along to our interactive workshop to find out! Dive into the culinary arts and explore how science can improve cooking and help achieve desired flavours and textures. Discover techniques used by chefs to create innovative dishes. We will explain how stuff works, do some demonstrations, then let you have a go! Try something truly creative, and possibly gain a new hobby… this is a ticketed event, follow the link for tickets saturday COOKING WITH SCIENCE 14:00 – 16:00 (120 mins) Workshop Age 16+ Workshop
 JAMES CLERK MAXWELL: A MAN OF SCIENCE, POETRY AND MUSIC A public lecture with music to celebrate the life and work of the game-changing Scottish physicist James Clerk Maxwell. Maxwell was a member of the Clerk family of Penicuik. He was fond of the poetry of Burns, he was known to sing and accompany himself on guitar and he wrote poems, some of them amusing, some thought provoking. Prof Tom Stevenson of the Museum of Communication will present a biography of Maxwell and will describe some of his major contributions to science which have had a huge impact on our modern way of life. Maxwell analysed the perception of colour and demonstrated colour photography, thus establishing the science of modern colour printing and digital imaging. Perhaps the greatest contribution was his work on the physics of electricity, magnetism and light which laid the foundation for wireless communication that plays such a major role in our lives today. As well as stories from his childhood and personal life as well as explanations of some of his scientific work, the lecture will be interspersed with music. Some of Maxwell's poems have been set to music by Andy Munro. These will be performed by Andy and his daughter, Flora, with support from musicians Dave Elliot and John Sampson. 14:30 – 16:10 (100 mins) BIOSPHERE Age 14+ Show
 Listening to spacetime Gravitational wave astronomy is one of the hottest topics in physics. Now we can ‘listen’ to the universe, whereas before we could only ‘see’. Hear from some of the University of Glasgow scientists who were part of the worldwide team that found the first gravitational waves, and discover how they measured the incredibly small effects generated by the most violent events in our universe – the collision of super-massive black holes. 15:00 – 15:45 (45 mins) OZONE Age 14 + Talk
 COLOURING IN THE PAST Most of us have marvelled at the craftsmanship of Roman and Greek statues, but few of us can conceive how these plain stone statues may have looked in full colour. Recently completed work by the University of Glasgow and Historic Environment Scotland has combined technological advances in portable x-ray fluorescence and Raman spectroscopy to understand and re-imagine sculptures from the Antonine Wall - Rome’s most north-western frontier - with their original colours. The workshop will explore how the technology works and provide opportunities for participants to recreate their own colourful versions of the famous Antonine Wall Distance Stones. 15:00 – 16:00 (60 mins) BASE 1 Age 8+ Workshop
 TALKING ABOUT TIME: NEW LANGUAGE FOR NEW PHYSICS Ever wondered what time actually is? We can’t see it, hear it, taste it or touch it – so what do we even mean when we say that Tuesday happens before Wednesday? Join a real-life scientist, a philosopher, and plenty of flashy props on a journey though the last hundred years of the physics of time. (Lasts approximately 30 minutes, whatever that means...) 16:00 – 16:30 (30 mins) OZONE Age 14+ Talk
THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 17:00 – 18:00 (60 mins) OZONE Age 8+ Show
 COLOUR: THE SCIENCE BEHIND THE SENSE You’ll never trust your eyes again after you’ve seen Dr Ben Craven use his favourite colour experiments to explore the world of colour vision. In this demo-packed talk, find out how to make a black thing look white, how two lights can be the same but different at the same time…and why we are all colour blind. 17:00 – 17:50 (50 mins) BIOSPHERE Age 12 + Talk
CHOC FULL OF PHYSICS Ever wondered how the laws of the universe shape the food of the gods? Physicists from the University of Edinburgh will put chocolate under the microscope in this extremely scientifically important (and interactive) investigation into the making of the world’s favourite treat, and how physics can be used to affect the way it looks, feels - and tastes. Experimentation has never been so delicious. 17:00 -18:00 (60 mins) BASE 3 Age 12+ Workshop
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 17:30 - 18:00 (30 mins) The Dome All ages Show
  MODERN TIMES

Join Radio 4 science comedian Helen Keen and the Institute of Physics for a very special screening of Chaplin’s 1936 classic comedy Modern Times, brought to you as part of the 2018 Festival of Physics. The film will be followed by a discussion and audience Q&A session on the theme of time – how we conceptualise and measure it, the relationships between human, industrial and deep time, and what the future holds for our understanding of spacetime.

*PLEASE NOTE THIS IS AN EXTERNAL EVENT IN A DIFFERENT LOCATION*
BOOKING - http://www.filmhousecinema.com/showing/modern-times
17:45 - 19:15 (90 mins) FILMHOUSE All ages Film
 IS WAS WILL BE Words, sound and silence interplay in this poetic exploration of what it means to be human within the passage of time. Traversing the universal experiences of longing, impermanence, restlessness and the joy of the moment, a poet and a composer reverberate off each other creating a rich, atmospheric soundtrack. While away in the spaces between the tiniest moment of the everyday and our place in the great expanse, between the unrelenting trudge of time and its suspension in moments of wonder. 18:00 - 18:45 (45 mins) OZONE Age 16+ Show
 PROF FAY DOWKER: PAST, PRESENT AND FUTURE: THE SCIENCE OF TIME The question of the nature of time has been part of human intellectual exploration of our world throughout recorded history. Time both attracts and repels investigation: attracts because there is nothing more fundamental to our subjective experience than its temporality and repels because time is a notoriously difficult concept to pin down. Professor Fay Dowker explains what our current best scientific theory about time, General Relativity, tells us about its nature - and what it can’t yet tell us about our human experience of it. The lecture will explore the history and future of time from Newtonian-model physics to quantum gravity, and the fascinating possibilities emerging from the world of cutting-edge theoretical physics. Prof Fay Dowker is Professor of Theoretical Physics at Imperial College London. Her doctorate in wormholes and quantum cosmology was supervised Stephen Hawking and she recently appeared as a guest on Radio 4’s The Life Scientific with Jim Al-Khalili. this is a ticketed event, follow the link for tickets PAST, PRESENT AND FUTURE 19:00 -20:30 (90 mins) BIOSPHERE Age 12+ Talk
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 19:30 - 20:00 (30 mins) The Dome All ages Show
STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 20:30 - 21:00 (30 mins) The Dome All ages Show
STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 21:00 - 21:30 (30 mins) The Dome All ages Show
 PHYSICS CEILIDH This special edition of the international phenomenon brings you three informative and exciting ten- minute talks presented by local scientists, exploring the concept of time in imaginative ways. There will be fun pub quizzes with space-themed goodies up for grabs, and plenty of time to chat and ask questions. Come along and drink in the universe! 21:00 – 22:30 (90 mins) OZONE All Ages Dance
 ASTRONOMY ON TAP This special edition of the international phenomenon brings you three informative and exciting ten- minute talks presented by local scientists, exploring the concept of time in imaginative ways. There will be fun pub quizzes with space-themed goodies up for grabs, and plenty of time to chat and ask questions. Come along and drink in the universe! 21:00 – 22:30 (90 mins) CAFÉ/BAR Age 18 + Talk
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 22:00 - 22:30 (30 mins) The Dome All ages Show
 SPACE & TIME What is Space? What is Time? And what the heck is space-time? Come and chat to astronomers from the Royal Observatory Edinburgh to discuss these fundamental components of the universe and how scientists use them to uncover its secrets. Join us as we look towards an exciting new era of space based technology which will give us a unique view of ancient galaxies using light and allow us to detect minute changes in space-time due to gravitational waves. 10:00 -18:00 STRATOSPHERE Age 14+ Drop in activity
  ORBS Explore the weird and fascinating world of quantum mechanics in this computer game with a twist. You are a scientist fleeing a collapsing facility. Equipped only with a pair of experimental entangled orbs, you must solve quantum puzzles in order to escape. Presented by Quantessential Games and Heriot-Watt’s Dr Erik Gauger. 10:00 -18:00 STRATOSPHERE Age 7+ Drop in activity
 SUPER SOPA Take a look at the latest research from the School of Physics and Astronomy at the University of Edinburgh, covering everything from exoplanets to lasers to complex fluids and the hunt for new physics beyond the Higgs. Come and meet the researchers studying these problems and get your burning questions answered by the experts! 10:00 -18:00 STRATOSPHERE All Ages Drop in activity
 LIGHT LAB Enter the Ultraviolet Drawing Room and create amazing art with light. Learn about light and the spectrum while you draw all over the walls and tables with UV torches and watch your creations appear and disappear. 10:00 -18:00 STRATOSPHERE All Ages Drop in activity
 LAB IN A BUBBLE Join Lewis and Maria for an adventure in ultrafast, ultra-small science and learn more about plasma accelerators, a new kind of particle accelerator so tiny you can (almost) keep one in your pocket! These devices use the most intense lasers on the planet to make particles 'surf' on waves made of plasma. X-rays produced in the process can then be used to measure some of the fastest processes happening in nature. With demonstrations and hands-on activities, we will show you how this "lab in a bubble" works and what kind of wonders there are to observe on the shortest of timescales. 10:00 -18:00 STRATOSPHERE All Ages Drop in activity
 EXCITUNE Your mission, if you choose to accept it, is to defend planet earth with your voice! Shoot down attacking alien atoms and molecules using a tunable laser in this exciting computer game inspired by physics and chemistry. Each alien has a unique frequency and players must sing or whistle the correct one to stop the alien invasion! Challenge your friends and family with this fun and unique activity. 10:00 -18:00 STRATOSPHERE Age 5+ Game
 MAKE YOUR OWN PARABOLICS Make your own fantastic set of bright and colourful juggling balls to take home using simple everyday materials. This fun interactive, drop in workshop will show you how while you explore the physics of juggling and the importance of the perfect balance between weight, gravity and the parabolic arc. 10:00 -18:00 STRATOSPHERE Age 8+ (Under 8s Can Take Part With Adult Help) Workshop
 THE MACROPHOTON How can you share a secret without revealing it to anyone? In a quantum word, tiny particles of light known as photons protect your secrets by allowing you to make a shared random number that is known only to you and one other person. This shared number can then be used to send a secret message that only the two of you can read. Come and learn how with the amazing macrophoton! 10:00 -18:00 STRATOSPHERE Age 12+ Drop in activity
 AMAZING AEROSOLS! Aerosol droplets are everywhere in our atmosphere and have a big influence on our health and environment. Every droplet is unique in their size, shape, what they are made of and the way they adapt to different environments. A single droplet can rapidly grow as they are inhaled into humid lungs or as they age in the atmosphere forming clouds. By studying the chemical and physical properties of aerosols and how they interact with light we can improve our understanding into how aerosols can be used to improve health and affect our environment in a positive way. 10:00 -18:00 STRATOSPHERE Age 8+ Drop in activity
 SMALL STORIES Join our storyteller for a collection of tales for little ones and their grown-ups. Be prepared to sing, make sounds and have fun together as we learn all about the wonderful world around us. Explore why things fall down, what sound is, why things float and what makes a rainbow with these interactive making sessions in our cosy story tent. Recommended for ages 2 -5. 10:00 -18:00 STRATOSPHERE Ages 2-5 (and their grown-ups) Storytelling
28 October
Event Description Time Place Age Type
 DIY ORCHESTRA Come join the Science Ceilidh band and learn all about the science of music. By experimenting with a series of unlikely instruments and making your own take-home kazoos, we’ll explore the intriguing physics of sound before making beautiful music together as a scratch orchestra! 10:00 - 10:40 (40 mins) BASE 3 All ages Workshop
 GRAVITATIONAL WAVES EXHIBITION Hear about how the most violent events in the Universe cause ripples in space-time, and how we can detect these gravitational waves. Learn about how this new astronomy will provide a completely new way of sensing our Universe, and see how University of Glasgow physicists are pushing back technological boundaries to make this work possible. 10:00 - 17:30 STRATOSPHERE All ages Drop in activity
 PHOTOGRAPHY AT THE SPEED OF LIGHT Get your ultrafast portrait taken using our camera with frame rates so high they can see light move at 300 million meters per second! Our camera’s technology will enable you to observe the interesting physical effects when you’re hit by a pulse of light and find out how this could have future applications in for example, driverless cars. What’s more, you’ll get to take home a copy of your ultrafast portrait to show your friends! 10:00 - 17:30 STRATOSPHERE All ages Drop in activity
 QUANTUM ROBIN Welcome to the navigation station! Scientists are just beginning to learn about the role played by quantum mechanics in the way that migratory birds find their way around the world. Find your way by following the directions of a VR headset that gives you a true birds-eye view of the world. 10:00 - 17:30 STRATOSPHERE Age 7+ Drop in activity
 SLOAN DIGITAL SKY SURVEY The Sloan Digital Sky Survey is a project to create the largest and most detailed map in human history. This worldwide collaboration is collecting data on an unprecedented scale to gain a more detailed knowledge of our universe. Come and explore their interactive, informative and immersive resources to inspire scientists and be inspired to wonder at not only our world, but our universe. 10:00 - 17:30 STRATOSPHERE Age 12+ Drop In Activity
 THE LASER GARDEN The Laser Garden is a collection of sculptures which use the physics of lasers to create art. Inspired by technology and evolution, designer and maker Johnathan Elders has created beautiful static and costume pieces, celebrating our evolved creativity and the wonder of science. 10:00 - 17:30 STRATOSPHERE All ages Visual art
 LIGHT + PHYSICS = ART The OPTIMA students bring you a world of hands-on wonder for curious creatures of all ages. Come play with light, capture a rainbow, take a straw camera selfie with our giant fibre optic cable, and experiment with the earliest form of photography to create your own blueprint to take home. Release your inner artist with us! 10:00 - 17:30 BASE 2 All ages Drop in activity
 COLOUR: THE SCIENCE BEHIND THE SENSE You’ll never trust your eyes again after you’ve seen Dr Ben Craven use his favourite colour experiments to explore the world of colour vision. In this demo-packed talk, find out how to make a black thing look white, how two lights can be the same but different at the same time…and why we are all colour blind. 11:00 – 11:50 (50 mins) BIOSPHERE Age 12 + Talk
  THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 11:00 – 12:00 (60 mins) OZONE Age 8+ Show
 DIY ORCHESTRA Come join the Science Ceilidh band and learn all about the science of music. By experimenting with a series of unlikely instruments and making your own take-home kazoos, we’ll explore the intriguing physics of sound before making beautiful music together as a scratch orchestra! 11:00 - 11:40 (40 mins) BASE 3 All ages Workshop
 DIY ORCHESTRA Come join the Science Ceilidh band and learn all about the science of music. By experimenting with a series of unlikely instruments and making your own take-home kazoos, we’ll explore the intriguing physics of sound before making beautiful music together as a scratch orchestra! 12:00 - 12:40 (40 mins) BASE 3 All ages Workshop
 TIME FROM THE SUN AND STARS The repeating cycles of the Sun, Moon and stars have helped people tell time for thousands of years. Sunrise, sunset and noon; days, seasons and years – all come from space. Join Tacye Phillipson from the National Museum of Scotland to be introduced to some of the fascinating historical instruments used to measure the Earth’s daily rotation and annual orbit around the Sun, and find out whether they are they still relevant today. 12:00 – 12:20 (20 mins) OZONE Age 14+ Talk
 MAKE YOUR OWN SUNDIAL Craft your own historical sun-clock to take home in this fun making session with physicist and science communicator neil monteiro. Use templates to assemble your sundial whilst learning about how they worked and how for thousands of years people have used the sun to tell the time. 12:15 – 12:45 (30 mins) BASE 1 Age 6+ Workshop
  TALKING ABOUT TIME: NEW LANGUAGE FOR NEW PHYSICS Ever wondered what time actually is? We can’t see it, hear it, taste it or touch it – so what do we even mean when we say that Tuesday happens before Wednesday? Join a real-life scientist, a philosopher, and plenty of flashy props on a journey though the last hundred years of the physics of time. (Lasts approximately 30 minutes, whatever that means...) 12:30 – 13:00 (30 mins) BIOSPHERE Age 14+ Talk
 Listening to spacetime Gravitational wave astronomy is one of the hottest topics in physics. Now we can 'listen' to the universe, whereas before we could only 'see'. Hear from some of the University of Glasgow scientists who were part of the worldwide team that found the first gravitational waves, and discover how they measured the incredibly small effects generated by the most violent events in our universe – the collision of super-massive black holes. 12:30 – 13:15 (mins45) BIOSPHERE Age 14 + Talk
 DIY ORCHESTRA Come join the Science Ceilidh band and learn all about the science of music. By experimenting with a series of unlikely instruments and making your own take-home kazoos, we’ll explore the intriguing physics of sound before making beautiful music together as a scratch orchestra 13:00 - 13:40 (40 mins) BASE 3 All ages Workshop
THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 13:00 – 14:00 (60 mins) OZONE Age 8+ Show
 LOOK UP WITH SIMON WATT Join simon watt as he explores the science behind space exploration. Which planet is hottest? Which would float in a swimming pool? Which is the most studied? And just how much space is in space? In this amazing live show you'll discover some incredible experiments you can recreate at home and learn more about what you can see if you only look up! 13:00 – 14:00 (60 mins) BIOSPHERE Age 8+ Show
 COLOUR: THE SCIENCE BEHIND THE SENSE You’ll never trust your eyes again after you’ve seen Dr Ben Craven use his favourite colour experiments to explore the world of colour vision. In this demo-packed talk, find out how to make a black thing look white, how two lights can be the same but different at the same time…and why we are all colour blind. 14:00 – 14:50 (50 mins) BIOSPHERE Age 12 + Talk
  TALKING ABOUT TIME: NEW LANGUAGE FOR NEW PHYSICS Ever wondered what time actually is? We can’t see it, hear it, taste it or touch it – so what do we even mean when we say that Tuesday happens before Wednesday? Join a real-life scientist, a philosopher, and plenty of flashy props on a journey though the last hundred years of the physics of time. (Lasts approximately 30 minutes, whatever that means...) 14:30 – 15:00 (30 mins) BIOSPHERE Age 14+ Talk
 COOKING WITH SCIENCE: A CULINARY ARTS WORKSHOP Ever wondered why store-bought icecream can stay out of the fridge for longer than a home-made one? How does a pressure cooker reduce cooking time? How do you make bubble tea? Is time important in cooking? Come along to our interactive workshop to find out! Dive into the culinary arts and explore how science can improve cooking and help achieve desired flavours and textures. Discover techniques used by chefs to create innovative dishes. We will explain how stuff works, do some demonstrations, then let you have a go! Try something truly creative, and possibly gain a new hobby…this is a ticketed event, follow the link for tickets sunday COOKING WITH SCIENCE 15:00 – 17:00 (120 mins) Workshop Age 16+ Workshop
 PHYSICS WIZARDRY: POTION CLASS Be prepared for an unusual class! With the power of physics at our fingertips, we will show you how to make spectacular potions with unexpected effects. You will learn how to turn some boring liquids into some much more impressive, intriguing and beautiful substances; well behaved pupils might even get something to take home with them! 15:30 -16:30 (60 mins) BASE 3 Age 7+ Workshop
 LOOK UP WITH SIMON WATT Join simon watt as he explores the science behind space exploration. Which planet is hottest? Which would float in a swimming pool? Which is the most studied? And just how much space is in space? In this amazing live show you'll discover some incredible experiments you can recreate at home and learn more about what you can see if you only look up! 15:30 – 16:30 (60 mins) BIOSPHERE Age 8+ Show
THE WHOLE OF TIME IN 60 MINUTES Is it possible to compress all of time into one show? How long is time anyway, is it really relative and is there even much time left? Science presenter, explorer, TED talker and aspiring Time Lord Neil Monteiro attempts to explore the entirety of time in one hour in a show that really is a race against the clock. 16:00 – 17:00 (60 mins) OZONE Age 8+ Show
 COLOUR: THE SCIENCE BEHIND THE SENSE You’ll never trust your eyes again after you’ve seen Dr Ben Craven use his favourite colour experiments to explore the world of colour vision. In this demo-packed talk, find out how to make a black thing look white, how two lights can be the same but different at the same time…and why we are all colour blind. 16:30 – 17:20 (50 mins) BIOSPHERE Age 12 + Talk
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 16:30 - 17:00 (30 mins) The Dome All ages Show
 PHYSICS CEILIDH This special edition of the international phenomenon brings you three informative and exciting ten- minute talks presented by local scientists, exploring the concept of time in imaginative ways. There will be fun pub quizzes with space-themed goodies up for grabs, and plenty of time to chat and ask questions. Come along and drink in the universe! 16:30 – 18:00 (90 mins) OZONE All Ages Dance
CHOC FULL OF PHYSICS Ever wondered how the laws of the universe shape the food of the gods? Physicists from the University of Edinburgh will put chocolate under the microscope in this extremely scientifically important (and interactive) investigation into the making of the world’s favourite treat, and how physics can be used to affect the way it looks, feels - and tastes. Experimentation has never been so delicious. 17:00 -18:00 (60 mins) BASE 3 Age 12+ Workshop
 STAR MAKER An award-winning animated dome show from ARCUS based on the sci-fi classic by Olaf Stapledon, Star Maker describes a history of life in the universe and tackles philosophical themes such as the essence of intelligence and the relationship between creation and creator. This beautiful work has an amazing scale and vision, encompassing multiple universes over timescales of billions of years. 17:00 - 17:30 (30 mins) The Dome All ages Show
 SPACE & TIME What is Space? What is Time? And what the heck is space-time? Come and chat to astronomers from the Royal Observatory Edinburgh to discuss these fundamental components of the universe and how scientists use them to uncover its secrets. Join us as we look towards an exciting new era of space based technology which will give us a unique view of ancient galaxies using light and allow us to detect minute changes in space-time due to gravitational waves. 10:00 – 17:30 STRATOSPHERE Age 14+ Drop in activity
 ORBS Explore the weird and fascinating world of quantum mechanics in this computer game with a twist. You are a scientist fleeing a collapsing facility. Equipped only with a pair of experimental entangled orbs, you must solve quantum puzzles in order to escape. Presented by Quantessential Games and Heriot-Watt’s Dr Erik Gauger. 10:00 – 17:30 STRATOSPHERE Age 7+ Drop in activity
 SUPER SOPA Take a look at the latest research from the School of Physics and Astronomy at the University of Edinburgh, covering everything from exoplanets to lasers to complex fluids and the hunt for new physics beyond the Higgs. Come and meet the researchers studying these problems and get your burning questions answered by the experts! 10:00 – 17:30 STRATOSPHERE All Ages Drop in activity
 LIGHT LAB Enter the Ultraviolet Drawing Room and create amazing art with light. Learn about light and the spectrum while you draw all over the walls and tables with UV torches and watch your creations appear and disappear. 10:00 – 17:30 STRATOSPHERE All Ages Drop in activity
 LAB IN A BUBBLE Join Lewis and Maria for an adventure in ultrafast, ultra-small science and learn more about plasma accelerators, a new kind of particle accelerator so tiny you can (almost) keep one in your pocket! These devices use the most intense lasers on the planet to make particles 'surf' on waves made of plasma. X-rays produced in the process can then be used to measure some of the fastest processes happening in nature. With demonstrations and hands-on activities, we will show you how this "lab in a bubble" works and what kind of wonders there are to observe on the shortest of timescales. 10:00 – 17:30 STRATOSPHERE All Ages Drop in activity
 EXCITUNE Your mission, if you choose to accept it, is to defend planet earth with your voice! Shoot down attacking alien atoms and molecules using a tunable laser in this exciting computer game inspired by physics and chemistry. Each alien has a unique frequency and players must sing or whistle the correct one to stop the alien invasion! Challenge your friends and family with this fun and unique activity. 10:00 – 17:30 STRATOSPHERE Age 5+ Game
 MAKE YOUR OWN PARABOLICS Make your own fantastic set of bright and colourful juggling balls to take home using simple everyday materials. This fun interactive, drop in workshop will show you how while you explore the physics of juggling and the importance of the perfect balance between weight, gravity and the parabolic arc. 10:00 – 17:30 STRATOSPHERE Age 8+ (Under 8s Can Take Part With Adult Help) Workshop
 THE MACROPHOTON How can you share a secret without revealing it to anyone? In a quantum word, tiny particles of light known as photons protect your secrets by allowing you to make a shared random number that is known only to you and one other person. This shared number can then be used to send a secret message that only the two of you can read. Come and learn how with the amazing macrophoton! 10:00 – 17:30 STRATOSPHERE Age 12+ Drop in activity
 SNOWFLAKES IN THE MIRROR Explore the beautiful forms created by simple two-mirror kaleidoscopes in this hands-on activity. Hear the story of Scottish inventor David Brewster’s creation of the first kaleidoscope and make and photograph your own unique image using a seed object. 10:00 – 17:30 STRATOSPHERE Age 8+ Drop in activity
 SMALL STORIES Join our storyteller for a collection of tales for little ones and their grown-ups. Be prepared to sing, make sounds and have fun together as we learn all about the wonderful world around us. Explore why things fall down, what sound is, why things float and what makes a rainbow with these interactive making sessions in our cosy story tent. Recommended for ages 2 -5. 10:00 – 17:30 STRATOSPHERE Ages 2-5 (and their grown-ups) Storytelling

FAQ

What is it?

The Festival of Physics began in 2017 as a joint venture between the Institute of Physics and the Institute of Physics in Scotland. It is a three-day free festival that combines daytime family experiences with illuminating adult evening events exploring the creative frontiers of science and culture.

The theme of the 2018 Festival of Physics is Time, and our talks, workshops, shows and performances celebrate the history of human knowledge and attempt to peer into the tantalising gaps in our understanding of the universe.

Where is it?

The 2018 Festival of Physics will take place in award-winning science and discovery centre Dynamic Earth in Edinburgh.

How much is it?

All family events at the Festival of Physics are free. We want to make the joy and wonder of curiosity and experimentation open to all, so feel free to drop in and explore. There is a £3 charge for three of the adult programme events which have limited spaces to ensure ticketholders’ attendance. All other adult programme events are free.

How do I book?

Booking is not required for the majority of events within the festival. Where booking is required (for the events with limited spaces) this will be indicated within the event description. You will be able to book through Dynamic Earth via the link supplied.

No booking is required for general entry to the Festival.

How do I get there?
Cycling and walking:

Located at the bottom of Holyrood Road, neighbouring the Scottish Parliament and the Palace of Holyrood House, Dynamic Earth is an approximate 15 minute walk from the city centre (Princes Street).

Dynamic Earth is additionally close to the National Cycle Network. To find the nearest cycling and walking routes click here

Local bus routes:

Within Edinburgh, take the local Lothian Buses No. 35 & 6 or hop aboard any Edinburgh City sightseeing bus tour. www.lothianbuses.com

By car:

The venue has a car park. Charges are listed here. Alternatively, parking is available in several nearby locations.

Any other questions?

Please contact festivalofphysics@iop.org for any other enquiries.

Find us

Location Dynamic Earth
Time Fri 26: 18:00 - 22:30
Sat 27: 10:00 - 23:00
Sun 28: 10:00 - 17:30
Address Holyrood Rd
Edinburgh
EH8 8AS
Contact festivalofphysics@iop.org
Festival of physics on facebook Follow us on twitter